Colorado, 2014Flash Flooding and Heavy Rain in Colorado, July 29, 2014
July 29, 2014 · NWS BOU · 4 events in 3 counties and zones
Thunderstorms with heavy rain produced flash flooding over northeast Larimer and west central Weld Counties. Localized street flooding was also observed in south Denver.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- $80,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain produced flash flooding over northeast Larimer and west central Weld Counties. Localized street flooding was also observed in south Denver.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 10:30 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 29, 10:30 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MDT TUE JUL 29 2014
.UPDATE...
ISSUED AT 1117 AM MDT TUE JUL 29 2014
ONLY MINOR CHANGES TO THE FORECAST AT THIS TIME...MAINLY RAISING
POPS IN MOST PLACES. SHORTWAVE TIMING BECOMING MORE EVIDENT AND
THE MAIN EVENT WILL BE THE AREA OF LIFT NOW OVER THE NORTHWEST
QUARTER OF COLORADO MOVING EAST ACROSS THE MOUNTAINS THIS
AFTERNOON AND THEN MORE SLOWLY SOUTHEAST OVER THE PLAINS
OVERNIGHT. FOOTHILLS CONVECTION STARTING AHEAD OF THIS IN AN
AIRMASS THAT IS A LITTLE DRIER...PLAINS WILL LIKELY BE WEAKLY
CAPPED. NOT SURE IF THE EARLY CONVECTION WILL BE ABLE TO PROPAGATE
EASTWARD OR NOT...THE SYNOPTICALLY FORCED BLOB WILL BE A COUPLE OF
HOURS BEHIND IT REACHING DENVER IN THE MID AFTERNOON.
EXPECT THAT THE MAIN FLASH FLOOD THREAT WILL BE LOCALIZED
STATIONARY STORMS DUE TO BOUNDARY INTERACTIONS...BUT THERE IS SOME
POTENTIAL FOR A FOOTHILLS FOCUS WITH WEAK EASTERLY WINDS STARTING
TO DEVELOP AS EXPECTED. MESOSCALE MODELS ARE SHOWING ADDITIONAL
STORM DEVELOPMENT OVER THE FOOTHILLS BEHIND THE MAIN BLOB DURING
THE NIGHT...BUT IT IS RATHER RANDOM AND DISORGANIZED. I DO NOT
WANT TO DISCOUNT THE POSSIBILITY OF PROBLEMS IN THE FOOTHILLS
TONIGHT AS THE WIND PROFILE WILL BE GREAT FOR STATIONARY OR
TRAINING STORMS AND THE ENVIRONMENT WILL BE BETTER WITH A
SATURATED ENVIRONMENT. HOWEVER I AM NOT SEEING SIGNS OF AN
ORGANIZED LARGE SCALE EVENT AT THIS TIME. THINGS TO WATCH FOR AS
THE DAY GOES ON WOULD INCLUDE A BETTER LARGE MESOSCALE WIND FIELD
ASSOCIATED WITH THE SHORTWAVE...AND/OR ORGANIZED OUTFLOW FROM
CONVECTION IN NE COLORADO OR AREAS JUST NORTH OF US. THERE IS A
LITTLE BIT OF PRESSURE RISE IN THE EXISTING RAINBAND OVER WESTERN
WYOMING...IT WOULD NEED TO AMPLIFY TO PRODUCE STRONGER UPSLOPE
WHICH COULD HAPPEN.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 403 AM MDT TUE JUL 29 2014
FCST THIS AFTN THRU TONIGHT IS RATHER COMPLICATED. THERE IS A WELL
DEFINED UPPER LEVEL DISTURBANCE OVER SWRN UTAH WHICH IS MOVING NNE
WITH A SECONDARY DISTURBANCE POSSIBLY OVER NERN UTAH. OVERALL THIS
FEATURE OVER NERN UTAH MAY BE THE ONE THAT IS SUPPOSED TO MOVE
SLOWLY AROUND THE UPPER LEVEL HIGH AND INTO NRN CO BY TONIGHT.
MEANWHILE AT THE SFC LOW PRES WILL BE OVER SERN CO AS SFC HIGH PRES
BUILDS INTO NRN CO THIS EVENING.
SHOULD SEE CONVECTION DEVELOP BY MIDDAY IN THE MTNS AND THEN IN AND
NR THE FOOTHILLS BY EARLY TO MID AFTN AND ACROSS THE ADJACENT PLAINS
BY LATE AFTN. PRECIPITABLE WATER VALUES ARE FCST TO INCREASE TO
1.25 INCHES BY LATE THIS AFTN WITH VALUES POSSIBLY UP TO 1.5 INCHES
TONIGHT OVER NERN CO IF GFS IS CORRECT. THUS ANY STORM WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN THIS AFTN THRU THE EARLY
EVENING HOURS.
FOR TONIGHT IF A WIDESPREAD HEAVY RAIN EVENT IS GOING TO DVLP WILL
HAVE TO GET WRM CORE RAIN PROCESSES TO TAKE OVER FM MID EVENING THRU
THE LATE NIGHT HOURS. THERE IS SOME HINT THAT A WK 700 MB
CIRCULATION WILL OCCUR WITH THE DISTURBANCE MOVING ACROSS TONIGHT
AND WILL COMBINE WITH WK FNT MOVING INTO NERN CO TO ENHANCE ELY LOW
LVL FLOW IN AND NR THE HIGHER TERRAIN. SO FAR THE NAM...ECMWF AND
THE SREF PLUMES ARE FOCUSING ON AREAS FM BOULDER COUNTY INTO LARIMER
COUNTY WHILE THE GFS HAS A WOUND UP 700 MB CIRCULATION CENTER OVER
THE ERN PLAINS WHICH FOCUSES THE HEAVIEST RAINS AWAY FM THE HIGHER
TERRAIN. NATURALLY IF THE WRM RAIN PROCESSES GET GOING AFTER SUNSET
RAINFALL AMOUNTS OVER A 6 HOUR PERIOD CAN ADD UP QUICKLY AS WE SAW
LAST SEPTEMBER.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 403 AM MDT TUE JUL 29 2014
LOOKS LIKE WEDNESDAY IS GOING TO BE THE COOLEST DAY OF THE WEEK
AND MAYBE THE WETTEST. THE MOIST AIRMASS IS GOING TO REMAIN
ANCHORED OVER THE STATE WITH EASTERLY FLOW FROM THE SURFACE UP
TO ALMOST 600 MB. QUASI-GEOSTROPHIC DIAGNOSTICS FROM EACH OF THE
SYNOPTIC MODELS SHOW AT LEAST WEAK FORCING FOR ASCENT OVER THE
STATE THROUGH MONDAY AFTERNOON. THIS SHOULD ALLOW THE UPSLOPE FLOW
TO CONTINUE LIFTING THE AIRMASS...RELEASING THE INSTABILITY
THROUGH CONTINUED DEVELOPMENT OF RAIN SHOWERS. MODEL SOUNDINGS
FROM THE NAM SHOW A SATURATED AND MOIST ADIABATIC
AIRMASS...REMINISCENT OF THE SHAPE SEEN DURING WINTER STORMS.
PRECIPITABLE WATER VALUES ARE FORECAST TO BE AT OR ABOVE AN INCH
WITH AN ALMOST 8000 FOOT DEEP WARM LAYER. ALL OF THE INGREDIENTS
FOR HEAVY RAIN LOOK LIKE THEY WILL BE PRESENT. WILL CARRY THE
FLASH FLOOD WATCH THROUGH 6 PM WEDNESDAY EVENING.
THROUGH THE REST OF THE FORECAST PERIOD...TEMPERATURES WILL REMAIN
COOLER THAN SEASONAL NORMALS AS THE MONSOONAL FLOW KEEPS MOISTURE
OVER COLORADO. THE UPPER FLOW PATTERN WILL BE VERY COMPLICATED BUT
WEAK AS THE UPPER RIDGE REMAINS OVER THE SOUTHERN ROCKIES. WINDS
ALOFT WILL BE WEAK AND NORTHWESTERLY THROUGH SUNDAY AND THEN MAY
SWITCH TO SOUTHERLY ON MONDAY AS AN UPPER TROUGH PUSHES IN FROM
THE GREAT BASIN. MONSOONAL MOISTURE WILL CONTINUE ADVECTING OVER
THE SOUTHWESTERN U.S. WHILE A SURFACE RIDGE OVER THE CENTRAL
PLAINS SETS UP SOUTHERLY LOW LEVEL FLOW...LADEN WITH GULF
MOISTURE...ACROSS EASTERN COLORADO. DAYTIME HEATING WILL CAUSE
AIRMASS DESTABILIZATION EACH AFTERNOON...WITH SLOW MOVING
THUNDERSTORMS THE RESULT. BURN SCARS AND AREAS THAT GET RAINFALL
ON CONSECUTIVE DAYS WILL BE UNDER THE GUN FOR FLASH FLOODING
PROBLEMS.
&&
.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 403 AM MDT TUE JUL 29 2014
MAIN AREA OF SHOWERS AND STORMS WILL MOVE INTO THE DENVER AREA
AROUND MID AFTERNOON...THOUGH THERE IS A CHANCE OF AN EARLIER
STORM OR WIND SHIFT. AFTER THAT EXPECT AREAS OF MVFR CONDITIONS
AND LOCALIZED IFR IN HEAVIER RAIN THROUGH THE NIGHT.
&&
.HYDROLOGY...
ISSUED AT 403 AM MDT TUE JUL 29 2014
THE THREAT FOR FLASH FLOODING WILL INCREASE THIS AFTERNOON
THROUGH TONIGHT. AT THIS TIME ITS STILL TOO EARLY TO TELL WHERE
THE HEAVIEST RAINS MAY FOCUS. OVERALL RAIN AMOUNTS WILL AVERAGE
FROM 1 TO 2 INCHES WITH 3 TO 4 INCHES IN A FEW LOCATIONS. IF THE
WARM RAIN PROCESSES KICK IN AFTER SUNSET AND CONTINUE OVERNIGHT
THEN A MORE WIDESPREAD HEAVY RAIN EVENT COULD OCCUR IN SOME AREAS
WITH EVEN HIGHER RAINFALL TOTALS. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE MOUNTAINS...FOOTHILLS AND MOST OF NORTHEAST
COLORADO THIS AFTERNOON THROUGH WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR COZ033>047-049.
&&
UPDATE...GIMMESTAD
SHORT TERM...RPK
LONG TERM...DANKERS
AVIATION...GIMMESTAD
HYDROLOGY...RPK
Hazardous weather outlook, Jul 29, 10:17 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1117 AM MDT TUE JUL 29 2014
COZ030>051-301730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1117 AM MDT TUE JUL 29 2014
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON FOR THE MOUNTAINS...FOOTHILLS AND ADJACENT
PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS DURING
THE EARLY AFTERNOON AND ACROSS THE ADJACENT PLAINS BY MID TO LATE
AFTERNOON. A LARGE AREA OF RAIN WILL DEVELOP WITH EMBEDDED SLOW
MOVING THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE STORMS WILL
PRODUCE RAINFALL RATES OF ONE TO TWO INCHES PER HOUR THAT MAY STAY
OVER AN AREA FOR SEVERAL HOURS. THE MAIN AREA OF RAIN IS EXPECTED
TO MOVE FROM THE MOUNTAINS ONTO THE PLAINS BY LATE TONIGHT...BUT
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE MOUNTAINS
DURING THE NIGHT SO THE HEAVY RAIN THREAT WILL CONTINUE AT LEAST
THROUGH THIS EVENING.
WIDESPREAD RAIN AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED...WITH A
BIT LESS IN AREAS EAST OF STERLING AND AKRON. THERE WILL LIKELY BE
AREAS WHERE HEAVY THUNDERSTORMS DEVELOP THAT GET 3 TO 6 INCHES OF
RAIN OVER A SEVERAL HOUR PERIOD...WHICH WILL BE ENOUGH TO CAUSE
FLOODING. IT IS TOO EARLY TO TELL EXACTLY WHERE AND WHEN THIS WILL
OCCUR...BUT THE MAIN THREAT WILL BE THIS AFTERNOON OVER THE
MOUNTAINS...FROM MID AFTERNOON INTO THE EVENING OVER THE FOOTHILLS
AND FRONT RANGE CITIES...AND OVERNIGHT ON THE PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COOL AND MOIST AIRMASS WILL BE OVER THE REGION WEDNESDAY WITH
WEAK WINDS ALOFT. IN ADDITION...LOW LEVEL UPSLOPE FLOW WILL KEEP
EASTERLY WINDS INTO THE FOOTHILLS. SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE FOR MUCH OF THE DAY...WITH HEAVY RAIN POSSIBLE. SLOW
MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO
INCHES OF RAIN IN LESS THAN AN HOUR. IN ADDITION...THE EASTERLY
LOW LEVEL WINDS WILL HELP HOLD SHOWERS AGAINST THE FOOTHILLS. A
FLASH FLOOD WATCH WILL REMAIN IN PLACE FOR MUCH OF NORTH CENTRAL
AND NORTHEAST COLORADO THROUGH 6 PM WEDNESDAY.
FROM THURSDAY THROUGH MONDAY...AN UPPER LEVEL RIDGE WILL REMAIN
OVER COLORADO WITH SLIGHTLY WARMER TEMPERATURES. THERE WILL BE
ENOUGH MONSOONAL MOISTURE FOR A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...MAINLY ACROSS THE MOUNTAINS. HEAVY RAIN
WILL BE POSSIBLE WITH THE STORMS.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT REPORTS OF
HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.
GIMMESTAD/LESZCYNSKI
Flash Flood, Larimer
- When
- July 29, 1:39 PM MST to 3:00 PM MST
- Where
- Larimer County, 12.11 mi NNE of Buckeye to 3.45 mi NNE of Buckeye
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -105.000
North and northwest of Wellington, flash flooding produced extensive field flooding. Flash flooding forced the closure of Rawhide Flats Road with extensive field flooding due to standing water on county roads.
Flash Flood, Weld
- When
- July 29, 2:45 PM MST to 5:00 PM MST
- Where
- Weld County, 4.19 mi NW of Windsor to 2.1 mi WSW of Windsor
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.510, -104.940
Heavy rain, up to 2.4 inches, produced flooding on O Street, west of Weld County Road 33. In Windsor, extensive street flooding inundated homes and stalled several cars; forcing numerous road closures until the floodwaters subsided.
Heavy Rain, Denver
- When
- July 29, 2:45 PM MST to 3:30 PM MST
- Where
- Denver County, 1.59 mi W of Denver
- Reported by
- Broadcast Media
- Coordinates
- 39.730, -104.960
Extensive street flooding was reported along low lying areas of Interstate 25 in and around 6th and 8th Avenues.
Flash Flood, Larimer
- When
- July 29, 4:08 PM MST to 7:45 PM MST
- Where
- Larimer County, 6.26 mi ESE of Virginia Dale to 8.22 mi E of The Forks
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.900, -105.250
The intersection of Larimer County Roads 15 and 84 were washed out due to runoff from flooded fields. Extensive field flooding with standing water on county roads with some road damage reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, July 29 to 31, 2014$1.0 million · 1 event
- Flash Flooding in Utah, July 29 to 31, 2014$60,000 · 6 events
- Wildfire in Georgia, July 29, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 201454 kt wind · 7 events
- Flash Flooding in Colorado, July 29 to 30, 20146 events
- Flash Flooding in Colorado, July 29, 2014$5,000 · 6 events
- Flash Flooding in Wyoming, July 29, 20144 events
- Flash Flooding in New Mexico, July 29, 2014$2,000 · 3 events
- Waterspouts in Gulf of Mexico, July 29, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20142 events
- Flash Flooding in Utah, July 29 to 30, 20142 events
- Heavy Rain in New Mexico, July 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532523, 532525, 532526, 536290.